Skip to Content
Rush-Copley Medical Group
Home > Health & Fitness > Healthwise > Peptic Ulcers and Nonsteroidal Anti-Inflammatory Drugs
It is not clear how
nonsteroidal anti-inflammatory drugs (NSAIDs) damage
the stomach's lining, sometimes causing an ulcer. The following are the two
likely ways this may happen:
It is also possible that both of these factors occur at the same
About 15 to 20 out of 100 people who use high doses of NSAIDs,
such as people who have rheumatoid arthritis or osteoarthritis, develop sores
in the stomach that look like ulcers when examined with
endoscopy.1 But only a
small number actually develop symptoms or complications of
peptic ulcer disease. Serious complications of peptic
ulcer disease caused by NSAID use are higher in people who:1
You can prevent NSAID ulcers and their complications by not taking
NSAIDs or by only taking them occasionally and in small doses. Be safe with medicines. Read and follow all instructions on the label. If you have to use NSAIDs, your doctor may advise you to take an NSAID that is less likely to cause ulcers. Or your doctor may prescribe a medicine that you take each day to help prevent ulcers. Medicines that help prevent ulcers include:
Your doctor may advise you to get tested for H. pylori bacteria before you start long-term NSAID use. Testing and treatment for H. pylori infection has been shown to reduce the risk of ulcers for people starting long-term NSAID use.1 If you take NSAIDs, be sure to discuss with your doctor the potential risks of long-term NSAID use.
Lanza FL, et al. (2009). Guidelines for prevention of NSAID-related ulcer complications. American Journal of Gastroenterology, 104(3): 728–738.
ByHealthwise StaffPrimary Medical ReviewerE. Gregory Thompson, MD - Internal MedicineSpecialist Medical ReviewerJerome B. Simon, MD, FRCPC, FACP - Gastroenterology
Current as ofNovember 14, 2014
Current as of:
November 14, 2014
E. Gregory Thompson, MD - Internal Medicine & Jerome B. Simon, MD, FRCPC, FACP - Gastroenterology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Retrieving newsletters from the Web service...
Sorry, the newsletter Web service is unavailable at this time.
You have signed up for the selected newsletters.
© Copyright 2015 Rush-Copley Medical Center • 2000 Ogden Avenue; Aurora, IL 60504
Main: 630-978-6200 • Physician Referral & Information: 630-978-6700 or 866-4COPLEY (866-426-7539)